Arkansas, 2018

Damaging Winds in Arkansas, February 20, 2018

February 20, 2018 · NWS MEG · 3 events in 3 counties and zones

A few severe thunderstorms developed along a passing cold front during the late evening hours across portions of northeast Arkansas on February 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A few severe thunderstorms developed along a passing cold front during the late evening hours across portions of northeast Arkansas on February 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 20, 6:24 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 20, 6:24 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
624 PM CST Tue Feb 20 2018

.UPDATE...

Updated to include 00Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 352 PM CST Tue Feb 20 2018/

DISCUSSION...
The deep trough to our west continues to dig into northern Mexico
this afternoon. Strong SSW flow aloft downstream of this trough is
pumping abundant mid/upper-level moisture across the Southern
Plains and Midwest. Widespread showers have developed in the
vicinity of this band of enhanced moisture but remain well west
of the CWA at this time. A tight pressure gradient continues to
support gusty south winds this afternoon which are advecting Gulf
moisture north into the region. Dewpoints are in the 60s area wide
and will remain seasonably high. Precipitable water values are on
the rise and are progged to peak on Wednesday near 1.5". These
values are near the maximum of observed climatology for late
February.

The cold front attendant to the Great Lakes cyclone will move
south into the CWA late tonight and slide slowly south throughout
the day. Temperatures will fall into the 40s behind this front but
areas in the warm sector (northeast MS) will likely experience
afternoon temperatures in the mid 70s. There will be sufficient
instability to support embedded thunderstorms. The abundant
moisture, frontal convergence, synoptic scale QG forcing, and
influence from the right entrance region of the polar jet will
result in heavy rainfall across much of the area. The heavy rain
potential will continue through Wednesday night.

By Thursday morning, the cold front is expected to be located just
south of the CWA which will keep the highest rain chances
confined to north MS. This front is forecast to lift back north
Thursday night and Friday and should shift the heavy rainfall
potential back north of I-40 by Friday morning. The west CONUS
trough is progged to move east by the weekend, approaching the
Mid-South on Saturday. Not only will this provide another round of
potentially heavy rainfall, but some strong to severe weather is
possible as well. There remain model differences in how the
pattern evolves but with all of the moving parts, confidence
remains somewhat low regarding the severe potential. Will have to
wait and see how things play out over the next few days to get a
good handle on this scenario.

Drier air is expected to move into the Mid-South on Sunday into
early next week in the wake of the Pacific cold front.

Johnson

&&

.AVIATION...
/00Z TAFs/

VFR conditions to start the period followed closely by MVFR/IFR
CIGs developing with a cold front passage. The front will advance
through MEM, MKL, and JBR by early morning, with possible LIFR
ceilings behind the front. Expect a loosely organized line of
showers with some thunder possible as the front advances. Isolated
thunder is expected in the vicinity of MEM, MKL, with the best
chance at JBR.

Winds will remain from the south 10-14 kt with occasional gusts
to 20 kts. Behind the front a sharp windshift to the north
northwest is expected with gusts as well. Lingering showers and
light fog are expected through the end of the period with CIGs
dropping to IFR/LIFR at all sites.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from midnight CST tonight through late Saturday
     night for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-
     Lee AR-Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Flood Watch from midnight CST tonight through late Saturday
     night for Dunklin-Pemiscot.

MS...Flood Watch from midnight CST tonight through late Saturday
     night for Alcorn-Benton MS-Coahoma-DeSoto-Marshall-Panola-
     Quitman-Tate-Tippah-Tunica.

TN...Flood Watch from midnight CST tonight through late Saturday
     night for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-
     Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 20, 3:23 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
323 PM CST Tue Feb 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
323 PM CST Tue Feb 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will spread into the Mid-South late
tonight, resulting in periods of heavy rainfall. A Flood Watch is
in effect for much of the Mid-South for late tonight.

A few strong storms are possible tonight along a slow moving
front, mainly over northeast Arkansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of heavy rain are likely Wednesday through Saturday
night. Total rainfall amounts of 4 to 8 inches are possible across
portions of the Mid-South. River flooding and flash flooding are
possible. A Flood Watch is in effect for portions of the Mid-
South through late Saturday night.

A few strong storms are possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Please relay
reports of significant flooding to local law enforcement,
emergency management officials, and/or to the National Weather
Service in Memphis.

The radar

The Memphis radar (KNQA), 134 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
February 20, 9:40 PM CST to 9:55 PM CST
Where
Lawrence County, 1.57 mi ENE of Portia to 0.91 mi WNW of Jesup
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.090, -91.044

Multiple reports of trees downed across Lawrence County. A couple of barns sustained roof damage.

Thunderstorm Wind, Randolph

When
February 20, 10:05 PM CST to 10:15 PM CST
Where
Randolph County, 0.73 mi E of Shannon to 1.66 mi NW of Sharum
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.222, -90.937

One grain bin toppled and nine utility poles broken.

Thunderstorm Wind, Clay

When
February 20, 10:55 PM CST to 11:05 PM CST
Where
Clay County, 1.52 mi W of Piggott to Piggott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.379, -90.207

Lots of shingles removed from house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738565, 738567, 738566.